Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 103, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2010, 3:32 PM CDT for Ellis County, Trego County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2010, 3:32 PM CDT (20:32 UTC)
- Expired
- Jun 13, 2010, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:40 PM CDT | HAIL 1.75 | 8 N Riga, KS | |
| Jun 13, 3:46 PM CDT | TSTM WND DMG | 13 N Ellis, KS | TREES WERE BLOWN DOWN AT SEVERAL FARMS IN NORTHWESTERN ELLIS COUNTY. ONE DRIVEWAY WAS BLOCKED DUE TO TREES THAT HAD BEEN BLOWN DOWN. THE FARMS ALSO LOST POWER. |
| Jun 13, 3:46 PM CDT | HAIL 1.75 | 12 N Ellis, KS | HAIL STARTED OUT AS GOLFBALL, THEN BECAME QUARTER SIZED. ALL WINDOWS IN A FARM HOUSE BLOWN OUT. SEVERAL WHEAT FIELDS HAVE BEEN DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS53 KDDC 132032 SVRDDC KSC051-195-132115- /O.NEW.KDDC.SV.W.0103.100613T2032Z-100613T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT SUN JUN 13 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS... NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS... * UNTIL 415 PM CDT * AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR OGALLAH...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... OGALLAH... MAINLY RURAL AREAS OF NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3889 9973 3902 9989 3914 9975 3913 9931 TIME...MOT...LOC 2032Z 226DEG 36KT 3903 9971 WIND...HAIL <50MPH 1.00IN $$ 18
2 follow-up statements
483 WWUS53 KDDC 132045 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT SUN JUN 13 2010 KSC051-195-132115- /O.CON.KDDC.SV.W.0103.000000T0000Z-100613T2115Z/ TREGO KS-ELLIS KS- 345 PM CDT SUN JUN 13 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN ELLIS AND NORTHEASTERN TREGO COUNTIES UNTIL 415 PM CDT... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTH OF ELLIS...AND MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... OGALLAH... MAINLY RURAL AREAS OF NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3892 9969 3904 9979 3914 9975 3913 9931 TIME...MOT...LOC 2045Z 239DEG 36KT 3909 9954 WIND...HAIL <50MPH 1.00IN $$ 18
404 WWUS53 KDDC 132108 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT SUN JUN 13 2010 KSC051-195-132118- /O.EXP.KDDC.SV.W.0103.000000T0000Z-100613T2115Z/ TREGO KS-ELLIS KS- 408 PM CDT SUN JUN 13 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS AND NORTHEASTERN TREGO COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3892 9969 3904 9979 3914 9975 3913 9931 TIME...MOT...LOC 2108Z 239DEG 36KT 3921 9929 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN JUN 13 2010 .DISCUSSION... DAYS 1-2... THE ATMOSPHERE REMAINS IN A RATHER VOLATILE STATE THIS AFTERNOON DESPITE LAST NIGHT/THIS MORNING'S LARGE MCS. OUTFLOW FROM THE MCS PUSHED PUSHED ACROSS THE KS/OK BORDER THIS AM AND MADE IT DIFFICULT TO LOCATE THE TRUE SFC FRONT. THE STRONGEST SFC BAROCLINIC ZONE IS NOW DRAPED ALONG THE OK PANHANDLE WITH ANOTHER FRONT/WIND SHIFT EVIDENT OVER NW KS. HOWEVER, THE MAIN DEEP LAYER BAROCLINIC ZONE REMAINS IN PLACE ACROSS SW KS AND WILL CONTINUE TO PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. INDEED CONVECTION NEVER REALLY STOPPED BEHIND THE DEPARTING MCS AS WEAK SHOWERS/ISOLD TS WERE ALREADY REDEVELOPING BEHIND THE DEPARTING STORM THIS MORNING AND CONVECTION HAS SINCE RAMPED UP AGAIN AS SOME SUN CAME OUT AND WENT TO WORK ON AMPLE LOW LEVEL MOISTURE. OUTFLOW BACKED THE WINDS ACROSS SW KS THIS AM AND THE WIND PROFILE NOW VEERS STRONGLY FROM E/SE TOWARD THE SW AHEAD OF THE LARGE UPPER LOW CURRENTLY OVER THE UT/CO BORDER. STORMS ARE LIKELY TO CONTINUE INCREASING IN COVERAGE AND INTENSITY THIS AFTERNOON AS THINGS DESTABILIZE FURTHER. SUFFICIENT LOW LEVEL DIRECTIONAL SHEAR EXISTS TO PRODUCE ROTATING STORMS AND THUS SEVERE WEATHER IS POSSIBLE AGAIN ACROSS SW KS THIS AFTERNOON. HAIL IS THE PRIMARY THREAT BUT SUFFICIENT CONCERN REGARDING TORNADO POTENTIAL EXISTS THAT A TORNADO WATCH HAS BEEN ISSUED FOR THE SE THIRD OF OUR FA. IF TRENDS CONTINUE, THIS COULD BE FOLLOWED BY A SVR TS WATCH LATER FOR THE REST OF OUR AREA. THIS AFTERNOON/EVENING'S CONVECTION IS ONCE AGAIN LIKELY TO EVOLVE INTO ONE OR MORE MCSS OVER SW/SC KS AS THE UPPER LOW EDGES CLOSER, THE BAROCLINIC ZONE SHIFTS SLOWLY SOUTH, AND UPPER JET DYNAMICS IMPROVE. THE MODELS SEEM TO BE KEYING ON THE EASTERN HALF OF OUR FORECAST AREA FOR SUBSTANTIAL RAINS LATE EVENING THROUGH OVERNIGHT TONIGHT. MODEL QPFS ARE IMPRESSIVE OVER CENTRAL KS AND GIVEN WHAT WE SAW YESTERDAY, THE GFS QPF OF 6+ INCHES DOESN'T LOOK AS RIDICULOUS AS IT USUALLY WOULD. WILL CERTAINLY NOT GO THAT HIGH BUT WITH PWATS OF 1.5-2 INCHES, ADDITIONAL RAINS OF UP TO 2 INCHES ARE POSSIBLE ANYWHERE EAST OF HWY 283 WITH LESSER, BUT STILL SIGNIFICANT RAIN POSSIBLE WEST OF HWY 283. SINCE MUCH OF OUR SOUTH AND EASTERN FA ALREADY RECEIVED 2-5 INCHES FROM LAST NIGHT'S STORMS (LOCALLY 5+ INCHES FROM PAWNEE/HODGEMAN DOWN THROUGH KIOWA), FLOODING IS CERTAINLY A CONCERN AND FLOOD WATCHES/WARNINGS HAVE ALREADY BEEN ISSUED FOR MANY AREAS FOR TONIGHT. TOMORROW SHOULD BE AN IMPROVEMENT OVER TODAY BUT THE GFS IS ONCE AGAIN PRODUCING A LARGE MCS ALONG THE BAROCLINIC ZONE OVER NRN OK LATE TOMORROW INTO TOMORROW NIGHT. THIS IS CLOSE ENOUGH TO MY FA TO WARRANT INCREASING POPS AT LEAST IN THE SOUTH. BY TUESDAY, OUR SFC FLOW TURNS UPSLOPE AGAIN AND HEIGHTS REMAIN LOW IN THE WAKE OF THE DEPARTING UPR TROF THUS WILL HAVE TO WATCH FOR STORMS DEVELOPING OVER COLORADO AND MOVING INTO OUR WEST. -WRIGHT DAYS 3-7... GFS/EC/GEM ALL STILL IN AGREEMENT WITH A UPPER LVL S/W RIDGE BUILDING INTO THE PLAINS MID WEEK. 85H TEMP TRENDS FROM BOTH THE GFS AND ECMWF CONTINUES TO SUPPORT THE PREVIOUS SHIFTS IDEAS OF HIGHS AROUND 90 ON WEDNESDAY WITH LOW TO MID 90S LIKELY ON THURSDAY. BY LATE WEEK THE UPPER LVL TROF/LOW WILL MOVE OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS. AS IT DOES A COLD FRONT WILL SAG SOUTH INTO KS ON FRIDAY BUT BRIEFLY STALLS THIS FRONT OUT IN OR NEAR OUR CWA FRIDAY NIGHT INTO SATURDAY. AS MID LVLS COOL AND WITH A SFC BOUNDARY IN OR NEAR OUR CWA THE CHANCES OF PCPN SHOULD BEGIN TO IMPROVE. AT THIS TIME ALREADY HAVE SMALL POPS GOING FRIDAY NIGHT SO WILL KEEP THESE AND POSSIBLY EXPAND THE SMALL POPS OUT INTO SATURDAY. TEMPERATURES AHEAD OF THE FRONT STILL LOOK TO BE UNSEASONABLY WARM WHILE MORE SEASONAL TEMPERATURES LIKELY BEHIND THIS FRONT. CONFIDENCE HOWEVER IS NOT HIGH ON EXACTLY WHERE THIS FRONT WILL END UP FRIDAY AFTERNOON OR SATURDAY SO HAVE DECIDED TO LEAVE TEMPS AS IS FOR NOW. && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN REDEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND THEN CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE NIGHT. BASED ON LATEST RADAR TRENDS AND WHEN OUR UPPER TROF/RIGHT ENTRANCE REGION OF THE UPPER JET MOVES OUT INTO PLAINS WILL BE PLACING THE HIGHER CHCS OF TSRA IN THE TAFS AFTER 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 77 58 83 / 80 30 30 20 GCK 54 74 55 83 / 70 20 20 20 EHA 54 74 57 84 / 50 30 30 30 LBL 57 75 59 85 / 70 40 40 30 HYS 56 73 56 81 / 80 40 20 10 P28 67 82 65 84 / 90 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ031-045-046-064>066- 076>081-086>090. TORNADO WATCH THROUGH 10 PM CDT FOR KSC007-025-033-047-057- 069-083-097-119-145-151-175-185. && FN34/18/18
Hazardous weather outlook, Jun 13, 12:20 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1220 PM CDT SUN JUN 13 2010 KSZ030-031-043>046-061>066-074>081-084>090-141730- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1220 PM CDT SUN JUN 13 2010 /1120 AM MDT SUN JUN 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST KANSAS THROUGH EARLY AFTERNOON. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON THROUGH THIS EVENING...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY RAIN...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT. WHILE SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...THE MAIN THREAT WILL BE FLOODING AS ADDITIONAL HEAVY RAIN FALLS OVER ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
In the hours before
Special weather statement, Jun 13, 3:17 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT SUN JUN 13 2010 KSZ030-132100- TREGO- 317 PM CDT SUN JUN 13 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TREGO CENTER...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3886 9969 3891 10003 3913 10001 3913 9960 TIME...MOT...LOC 2018Z 222DEG 29KT 3892 9987 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 20 min |
| Jun 12, 7:29 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Jun 12, 8:35 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| Jun 13, 2:16 AM CDT | Areal Flood Advisory | DDC | Ford | 3 hr |
| Jun 13, 5:39 AM CDT | Special Weather Statement | DDC | Gray | 51 min |
| Jun 13, 9:06 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 12 hr |
| Jun 13, 9:18 AM CDT | Areal Flood Warning | DDC | Clark, Edwards, Ford, Kiowa | 12 hr |
| Jun 13, 9:35 AM CDT | Areal Flood Warning | DDC | Pratt, Stafford | 12 hr |
| Jun 13, 2:14 PM CDT | River Flood Warning | DDC | Hodgeman, Pawnee | 62 hr |
| Jun 13, 3:17 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 47 min |
| Jun 13, 5:41 PM CDT | Areal Flood Warning | DDC | Pratt | 5 hr |
| Jun 13, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 39 min |
| Jun 13, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 45 min |
| Jun 13, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.